Puerto Rico, 2005

Flood in Puerto Rico, May 8, 2005

May 8, 2005 · NWS SJU · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 8, 3:15 PM AST, 4 hours 30 minutes earlier.

Area forecast discussion, May 8, 3:15 PM AST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
315 PM AST SUN MAY 8 2005

.DISCUSSION...CONVECTION TODAY ACROSS THE LOCAL ISLANDS LOOKS TO BE
FAVORED BY LOW LEVEL MOISTURE AND LOCAL EFFECTS. AS USUAL...SHOWERS
BEGAN TO DEVELOP ACROSS THE INTERIOR AND WEST PARTS OF PUERTO RICO
EARLY THIS AFTERNOON BUT THEY WERE LESS INTENSE THAN YESTERDAY. THE
12 Z SOUNDING CAME IN THIS MORNING SLIGHTLY DRIER AT LOW LEVELS.
TOMORROW EXPECT MORE OF THE SAME..A RELATIVELY DRY ATMOSPHERE WILL
CONTINUE TO GRIP THE LOCAL ISLANDS. DUE TO SOUTHEAST WINDS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE LIKELY ACROSS
THE INTERIOR AND NORTHWEST SECTORS OF PUERTO RICO.

ALL THE ATTENTION THIS FORECAST PACKAGE IS ON THE POTENTIAL
FOR HEAVY RAINFALL WEDNESDAY THROUGH FRIDAY. MODEL GUIDANCES ARE
SHOWING A SIGNIFICANT INCREASE IN THE MOISTURE VALUES BY MID WEEK AS
A FRONTAL BOUNDARY OR SURFACE TROUGH SETTLES NEAR OR ACROSS
DOMINICAN REPUBLIC...PUERTO RICO AND THE U.S. VIRGIN ISLANDS. SMALL
LOW PRESSURE VORTICES MAY DEVELOP ALONG THIS BOUNDARY...ENHANCING
THE SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE LOCAL REGION.
PERIODS OF HEAVY RAINFALL CAUSING SOME LOCALIZED FLOODING WILL BE
POSSIBLE. AS THE SOIL BECOMES MORE SATURATED...FLASH FLOODING AND
MUD SLIDES WILL ALSO BECOME LIKELY IN AREAS WITH THE HEAVIEST
AFTERNOON RAINFALL...ESPECIALLY THURSDAY AND FRIDAY. THIS TYPE OF
WEATHER EVENT SHOULD BE MONITORED CLOSELY.

&&

.MARINE...MODERATE LONG PERIOD NORTHEAST SWELLS WILL CONTINUE TO
AFFECT THE LOCAL WATERS THROUGH AT LEAST MONDAY THEN BECOME MORE
NORTHERLY BY TUESDAY.. SMALL CRAFT SHOULD CONTINUE TO EXERCISE
CAUTION ACROSS THE LOCAL ATLANTIC OFF SHORE WATERS.

&&

.CLIMATE...IT IS NOT UNUSUAL TO HAVE A RAINY EVENT DURING MAY ACROSS
PUERTO RICO. THIS MONTH MAY BE CONSIDERED TO BE THE RAINIEST MONTH
IN THE NORTHERN HALF OF THE ISLAND. ON AVERAGE...5.85 INCHES OF RAIN
FALL AT THE SAN JUAN INTERNATIONAL AIRPORT DURING THIS MONTH...WITH
A RECORD OF 14.99 INCHES SET BACK IN 1965.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  87  77  84 /  20  40  20  20
STT  76  83  76  82 /  50  50  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

GR
Hazardous weather outlook, May 8, 6:00 AM AST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SUN MAY 8 2005

PRZ001>013-AMZ710>750-091000-
600 AM AST SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...AN AREA OF MOISTURE LOCATED OVER THE LEEWARD
ISLANDS IS MOVING WEST NORTHWEST AND WILL PASS ACROSS THE LOCAL
ISLANDS TODAY. THIS IN COMBINATION WITH LOCAL EFFECTS WILL AID IN
DEVELOPING SHOWERS AND AN ISOLATED THUNDERSTORM OVER PARTS OF THE
EAST...INTERIOR AND NORTHWESTERN SECTIONS OF PUERTO RICO DURING THE
AFTERNOON HOURS. A FEW LOCATIONS COULD RECEIVE SUFFICIENT RAINFALL
TO RESULT IN URBAN AND SMALL STREAM FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
MONDAY AND TUESDAY...SHOWERS AND SCATTERED THUNDERSTORMS WILL
CONTINUE TO OCCUR IN THE AFTERNOONS OVER THE WESTERN INTERIOR OF
PUERTO RICO. URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE IN
LOCALIZED AREAS EACH DAY. WEDNESDAY THROUGH SATURDAY...MODEL
GUIDANCES ARE SHOWING A SIGNIFICANT INCREASE IN THE MOISTURE FIELD
BY MID WEEK AS WEAK LOW PRESSURE CENTERS FORM NEAR THE AREA.
RAINFALL AMOUNTS BETWEEN 1 AND 5 INCHES WILL BE LIKELY IN
MOUNTAINOUS AREAS EACH DAY WITH SOME OF THIS HEAVY RAINFALL SPILLING
INTO THE ADJACENT COASTAL PLAINS. AS THE SOIL BECOMES MORE
SATURATED...FLASH FLOODING WILL BECOME LIKELY IN AREAS WITH THE
HEAVIEST AFTERNOON RAINFALL...ESPECIALLY THURSDAY AND FRIDAY.

VIZ001-002-AMZ710>730-091000-
600 AM AST SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED PASSING SHOWERS WILL OCCUR THROUGH
THE DAY IN ASSOCIATION WITH LOW LEVEL MOISTURE MOVING IN FROM THE
EAST SOUTHEAST ACROSS THE EASTERN CARIBBEAN. ALTHOUGH THESE SHOWERS
MAY BE HEAVY AT TIMES...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

MONDAY AND TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED. WEDNESDAY
THROUGH SATURDAY...MODEL GUIDANCES ARE SHOWING A SIGNIFICANT
INCREASE IN THE MOISTURE FIELD TOWARD MID WEEK AS WEAK LOW PRESSURE
CENTERS FORM NEAR THE AREA. RAINFALL AMOUNTS BETWEEN 1 AND 3 INCHES
MAY BE LIKELY IN LOCALIZED AREAS...BUT MAINLY ON THURSDAY AND
FRIDAY. URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE ON THURSDAY
AND FRIDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 flood. Local standard time, as filed.

Flood, Northwest

When
May 8, 7:45 PM AST to 9:45 PM AST
Where
Northwest forecast zone
Reported by
EMERGENCY MANAGER

Twelve flooded roads were reported in the municipality of Hatillo.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452077.